Arizona, 2005

Damaging Wind in Arizona, February 23, 2005

February 23, 2005 · NWS PSR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 23, 3:25 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 23, 3:25 PM MST, 1 hour 20 minutes before
AZZ020>028-CAZ030>033-240545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
325 PM MST WED FEB 23 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE AREA ALOFT WILL MOVE INTO ARIZONA BY THURSDAY AND
THEN BECOME NEARLY STATIONARY ACROSS THE STATE INTO SATURDAY. THERE
WILL REMAIN SUFFICIENT MOISTURE ALONG WITH AN UNSTABLE AIRMASS TO
GIVE CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. A TEMPORARY BREAK IN THE WET WEATHER PATTERN IS
FORECAST ACROSS THE DESERT SOUTHWEST SUNDAY AND MONDAY AS HIGHER
PRESSURE ALOFT MOVES IN. HOWEVER...ANOTHER WET PACIFIC WEATHER
SYSTEM WILL PRODUCE FURTHER THREATS FOR SHOWERS BEGINNING TUESDAY IN
SOUTHEAST CALIFORNIA...SPREADING ACROSS SOUTHWEST AND SOUTH-CENTRAL
ARIZONA BY WEDNESDAY. EXPECT COOL WEATHER TO CONTINUE INTO NEXT WEEK.

&&

.DISCUSSION...
VERY ACTIVE CONVECTIVE DAY OVER WRN CWA THIS AFTERNOON IN PVA AREA
AHEAD OF APPROACHING UPPER LOW. MOISTURE BANDS FROM OFF THE NRN BAJA
HAVE BEEN FEEDING INTO AREA AHEAD OF THE LOW CIRCULATION...AS
EVIDENCED NICELY ON IR SATELLITE LOOPS. RAINFALL RATES HAVE BEEN
RATHER IMPRESSIVE WITH THE STRONGEST STORMS...WITH AS MUCH AS A
QUARTER INCH IN 5 MINUTES...THAT FROM THE TOWN OF QUARTZSITE. WE
ISSUED A SMALL STREAM FLOOD ADVISORY TO COVER THIS SITUATION.
FURTHER EAST...LOWER LEVEL DEWPOINTS HAVE DROPPED QUITE A BIT FROM
THOSE IN PLACE 24 HOURS AGO...AND THIS MAY BE TEMPORARILY STARVING
THE STORMS. SPECIAL 18Z KPSR SOUNDING ALSO SHOWED A CAP JUST BELOW
H7 LEVEL. EXPECTING THIS CAP TO ERODE SOME AS UPPER LOW APPROACHES
SO HAVE NOT GIVEN UP HOPE THAT CAPE WILL BE REALIZED AND SOME HEFTY
STORMS MAY YET FORM. AFTER TONIGHT...UPPER LOW WILL MAKE ITSELF AT
HOME OVER ARIZONA FOR A FEW DAYS...TRANSITIONING OUR WEATHER REGIME
INTO A HIGHLY DIURNAL MAINLY AFTERNOON AND EVENING CONVECTIVE
SITUATION. TSTMS WILL BECOME MORE HIT-AND-MISS AND THEREFORE HAVE
TRIMMED POPS BACK TO CHANCE LEVELS IN AFTN/EVE TIMES AND SLIGHT
CHANCE AT NIGHT AND EARLY MORNING HOURS. ABOUT THE ONLY WAY TO
HANDLE QPFS WITH SUCH POPCORN-TYPE TSTM ACTIVITY NEXT FEW DAYS IS TO
APPLY A BROAD-BRUSH TO THE FORECASTS...REALIZING THAT ANY ONE SPOT
UNDER A STRONG STORM WOULD RECEIVE MUCH HEAVIER AMOUNTS. IN ANY
EVENT...UPPER LOW WILL GRADUALLY WEAKEN AND MOVE E OF THE REGION BY
SUNDAY AS UPPER RIDGE MOVES IN FROM THE PAC. THIS WILL ONLY GIVE US
A TEMPORARY BREAK...AS MEDIUM RANGE MODELS ALL BRING ANOTHER WET
UPPER LOW INTO THE PICTURE BY THE MIDDLE OF NEXT WEEK. TWEEKED POPS
UP A BIT ON WEDNESDAY INTO LOW GRADE CHANCE CATEGORY FOR NOW...BUT
WILL LIKELY EVENTUALLY HAVE TO GO HIGHER IF MODEL TRENDS CONTINUE.
NO SIGNIFICANT CHANGE TO TEMPERATURES NEXT SEVEN DAYS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

ESTLE
Hazardous weather outlook, Feb 23, 5:52 AM MST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
552 AM MST WED FEB 23 2005

AZZ020>028-CAZ030>033-240401-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
552 AM MST (452 AM PST) WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA...
AND SOUTHWEST AND SOUTH-CENTRAL ARIZONA...INCLUDING THE
GREATER PHOENIX AREA.

.DAY ONE...TODAY
PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO SPREAD MOISTURE INTO
SOUTHEAST CALIFORNIA AND ARIZONA TODAY. THE AIRMASS WILL BECOME
UNSTABLE DURING THE DAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED TO DEVELOP. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY
RAIN ARE LIKELY WITH THUNDERSTORMS...AND DUE TO THE WET GROUND...
HEAVY RAINFALL MAY LEAD TO MINOR FLOODING OF ROADS...STREAMS...WASHES
AND OTHER LOW AREAS. THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PACIFIC LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INLAND OVER
ARIZONA THURSDAY THROUGH SATURDAY. A CHANCE FOR MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH SATURDAY.
GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE WITH
STORMS.

A BREAK IN THE WEATHER IS EXPECTED SUNDAY AND MONDAY...HOWEVER
ANOTHER PACIFIC LOW PRESSURE SYSTEM WILL LIKELY SPREAD MORE RAIN
OVER SOUTHEAST CALIFORNIA AND ARIZONA LATER TUESDAY.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HV

The radar

The Yuma radar (KYUX), 53 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
February 23, 4:45 PM MST
Where
Yuma County, Wellton
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
32.667, -114.133

Three power poles down due to winds and rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442160.